Alert archive / Kansas / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 67, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 23, 2025, 9:56 PM MDT for Hamilton County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2025, 9:56 PM MDT (03:56 UTC)
- Expired
- May 23, 2025, 10:45 PM MDT
- In force
- 49 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Hamilton County, KS
The radar
The Goodland radar (KGLD), 137 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 2:59 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.9 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1054 J/kg
- Mixed-layer CIN
- -196 J/kg
- Mixed-layer LCL
- 1070 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
094
WUUS53 KDDC 240356
SVRDDC
KSC075-240445-
/O.NEW.KDDC.SV.W.0067.250524T0356Z-250524T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
956 PM MDT Fri May 23 2025
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northwestern Hamilton County in southwestern Kansas...
* Until 1045 PM MDT.
* At 956 PM MDT, a severe thunderstorm was located near Hartman, or
10 miles northwest of Coolidge, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Coolidge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3826 10204 3826 10187 3825 10166 3786 10194
3798 10205
TIME...MOT...LOC 0356Z 309DEG 17KT 3817 10211
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
HOVORKA2 follow-up statements
278
WWUS53 KDDC 240418
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1018 PM MDT Fri May 23 2025
KSC075-240445-
/O.CON.KDDC.SV.W.0067.000000T0000Z-250524T0445Z/
Hamilton KS-
1018 PM MDT Fri May 23 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT
FOR NORTHWESTERN HAMILTON COUNTY...
At 1017 PM MDT, a severe thunderstorm was located near Coolidge,
moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Coolidge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3826 10204 3816 10172 3801 10183 3794 10189
3805 10205
TIME...MOT...LOC 0417Z 309DEG 17KT 3810 10201
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
HOVORKA597
WWUS53 KDDC 240435
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1035 PM MDT Fri May 23 2025
KSC075-240445-
/O.EXP.KDDC.SV.W.0067.000000T0000Z-250524T0445Z/
Hamilton KS-
1035 PM MDT Fri May 23 2025
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HAMILTON COUNTY
WILL EXPIRE AT 1045 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southwestern Kansas.
&&
LAT...LON 3826 10204 3816 10172 3801 10183 3794 10189
3805 10205
TIME...MOT...LOC 0435Z 309DEG 17KT 3805 10193
$$
HOVORKAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 4:34 PM MDT, 5 hours 22 minutes earlier. Its key messages:
- Limited severe storm potential Friday afternoon and Friday night, with large hail the primary risk.
- Cold front Saturday morning will provide SW KS with an unseasonably cool Memorial Day weekend, with more clouds than sun, northeast winds, occasional rain, and afternoon temperatures much below late May normals.
Area forecast discussion, May 23, 4:34 PM MDT, 5 hours 22 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 534 PM CDT Fri May 23 2025 .KEY MESSAGES... - Limited severe storm potential Friday afternoon and Friday night, with large hail the primary risk. - Cold front Saturday morning will provide SW KS with an unseasonably cool Memorial Day weekend, with more clouds than sun, northeast winds, occasional rain, and afternoon temperatures much below late May normals. && .DISCUSSION... Issued at 200 PM CDT Fri May 23 2025 Midday mesoanalysis outlines widespread stratus and midlevel clouds across much of SW KS, that has delayed or prevented instability through midday. Widespread elevated southeast winds and related moisture advection was supporting dewpoints into the lower 60s across western zones. CAPE axis was establishing across eastern Colorado, where sunshine was interacting with moist southeast winds. Current thinking is most zones will be quiet through 7 pm, with widely scattered supercells developing over eastern Colorado first late this afternoon. Storms will move southeast through the evening, in a CAPE/shear parameter space favorable for supercells. While storms are supercellular, hail of 2+ inches will be a risk. With time tonight, any supercells will grow upscale into multicell clusters, at which time hail size will decrease, and the risk for outflow winds will increase. Despite SPC hail/significant hail probability, confidence in convective evolution is low this evening. Many CAMs, presumably picking up on the clouds and slow destabilizing process, keep most activity in NW KS/WFO Goodland's CWA. Pops are necessarily restricted to only the chance/scattered category. Cold front, augmented/assisted by any convective outflow, will progress southward across SW KS tonight, easily reaching the KS/OK border by sunrise Saturday. All models show widespread post frontal stratus expanding Saturday morning, and once established, cool moist NE winds will work to keep stratus entrenched through most of Saturday. The lack of insolation combined with a net loss of -5C at 850 mb will work together to keep afternoon temperatures much below late May normals. Saturday's temperatures follow the coolest guidance, struggling into the lower 60s, and even that may be too warm. Areas of light rain and/or drizzle are expected through the day. More of the same Sunday, cloudy, northeast winds, off and on rain showers, drizzle, and unseasonably cool. Afternoon temperatures are expected to be on the order of 20 degrees below normal, again struggling into the lower 60s, with many locations stuck in the 50s. Models remain consistent relegating any instability and severe threat well to the southeast of SW KS in Oklahoma. Long wave trough over the Great Basin Sunday will make progress to the high plains Memorial Day Monday, with the trough axis arriving by afternoon. This synoptic evolution favors an increase in rain coverage late Sunday/early Monday, as shown by ECMWF/EPS and the likely pops from the NBM. Models show unseasonably little MUCAPE (near or less than 1000 J/kg), so severe weather is very unlikely. Can't rule some marginally severe hail from some of the elevated storms as the trough passes. Monday temperatures will again be stuck way below normal, held down by clouds, northeast winds, and rain. Improving weather is expected Tuesday with subsidence behind the departing trough axis decreasing the clouds. Probability of rain increases again by midweek, with temperatures gradually returning closer to normal through next week. && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 532 PM CDT Fri May 23 2025 VFR conditions will prevail through this evening with mid level cloudiness. Low clouds will redevelop overnight bringing MVFR to IFR conditions. A thunderstorm will be possible around the HYS terminal after midnight. Winds will generally be from an easterly direction tonight, shifting to more of a northeasterly direction tomorrow. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Turner AVIATION...Hovorka_42
Hazardous weather outlook, May 23, 1:01 AM MDT, 20 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 201 AM CDT Fri May 23 2025 KSZ030-031-043>046-061>066-074>081-084>090-240715- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 201 AM CDT Fri May 23 2025 /101 AM MDT Fri May 23 2025/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Isolated severe thunderstorms are possible Friday afternoon and evening. Primary risk is large hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Springer
In the hours before
Special weather statement, May 23, 9:22 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1022 PM CDT Fri May 23 2025
KSZ043-044-240400-
Lane KS-Scott KS-
1022 PM CDT Fri May 23 2025
...A STRONG THUNDERSTORM WILL IMPACT SCOTT AND LANE COUNTIES THROUGH
1100 PM CDT...
At 1022 PM CDT, Doppler radar was tracking a strong thunderstorm near
Scott City, moving southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of Scott and Lane
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3870 10025 3826 10025 3826 10070 3832 10111
3870 10108
TIME...MOT...LOC 0322Z 303DEG 24KT 3844 10083
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HOVORKAThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 9:22 PM MDT | Special Weather Statement | DDC | Lane, Scott | 38 min |
| May 23, 10:02 PM MDT | Special Weather Statement | DDC | Hodgeman, Lane, Ness, Scott | 43 min |
| May 23, 10:38 PM MDT | Special Weather Statement | DDC | Hodgeman | 52 min |
| May 23, 10:40 PM MDT | Special Weather Statement | DDC | Hodgeman, Pawnee | 50 min |
| May 23, 11:08 PM MDT | Special Weather Statement | DDC | Hamilton | 52 min |
| May 23, 11:21 PM MDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa, Pawnee | 39 min |
| May 23, 11:52 PM MDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa, Pawnee, Stafford | 38 min |
| May 24, 12:24 AM MDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa, Pawnee, Pratt, Stafford | 51 min |
| May 24, 12:52 AM MDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Kiowa, Pratt | 68 min |
| May 24, 1:07 AM MDT | Severe Thunderstorm Warning | DDC | Barber, Pratt, Stafford | 38 min |
| May 24, 1:22 AM MDT | Severe Thunderstorm Warning | DDC | Barber | 38 min |
| May 24, 1:58 AM MDT | Severe Thunderstorm Warning | DDC | Barber | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.